What is it, and why is it important to know about?
Naloxone is an emergency drug used for those who manifest respiratory or central nervous system depression as a result of an opioid overdose. This is a life saving drug that those outside of the opioid epidemic may not know about. Understanding its importance in saving lives and its availability could prevent more people from dying of overdoses. It is most commonly used by paramedics and emergency room doctors, or any other first responder.
How it works
Naloxone works by competing with opiates for the same receptors, also known as an antagonist. This can help block symptoms from getting worse, or even reverse them entirely. It should be used any time someone is suspected of overdosing from opiates. Some of the symptoms of opiate overdose are pinpoint pupils, slowed breathing, or loss of consciousness.
Where is it found?
Naloxone is a prescription medication, and can be found at pharmacies across the country. It can now be dispensed without a prescription at any Walgreens, Kroger, Rite Aid, or CVS pharmacy in the United States and the District of Columbia. Narcan is the brand name form which comes in a nasal spray.
(Beginning of interview with Dr. Wells)
Do you see a lot of people who need to be treated for opiate overdose?
- Dr. Wells: As an emergency department physician and medical director for Life Flight and Fremont County EMS, I see Narcan used frequently. Accidental and intentional overdoses of opiates are increasing.
What forms does naloxone come in?
- Dr. Wells: Naloxone can be administered intranasally by a spray or by injection either intravenously or intramuscularly. They all work well, but intravenous works in 1 minute. Intranasal and intramuscular work within 5 minutes.
How long after a person has overdosed is naloxone effective?
- Dr. Wells: Naloxone works almost immediately if used intravenously but wears off within an hour so it needs to be re-dosed in the setting of opiate overdose.
- Would you recommend people carry around Narcan like an EpiPen if they have friends or family members who are addicted to opioids?